Welcome to the Virtual MS Center!
You can ask any question you want about Multiple Sclerosis and one of our experts will answer it. Click below to ask your question and the answer will be posted to this page as soon as possible.
Here is my question:
Can you break down this part, "The metabolic effects and the effects on gene transcription and protein synthesis are more prolonged..."? What does that mean? I have read conflicting things about how soon the body gets back to producing a regular amount of cortisol. In my particular case, I took an Adrenal Stress Index Panel a few months prior to IV Steroids. My test results showed that my adrenals are not functioning properly on their own (producing too much cortisol at night and in the morning and dropping drastically around noon.) If the adrenals are not producing normal levels of cortisol (at the right times) prior to IV Steroids, is it possible that it will take the body longer to recover from the steroids?
Cortisol levels follow a circadian rhythm in humans with highest levels in the morning, typically around 8 am, and lowest levels around 12 to 4 am. Darkness causes the hypothalamus and pituitary to shut down the release of the peptide that stimulates the release of cortisol by the adrenal glands. The range of normal cortisol levels at different times of day is very large and the circadian fluctuation of cortisol levels can vary significantly between individuals. One of the more common reasons for a disturbance in this hypothalamic-pituitary-adrenal response is chronic stress and depression.
Steroids have dramatically different effects with short term and chronic use. The most common short term side effects are behavioral alterations including anxiety, restless, hyperactivity, insomnia or even mania and less commonly depression and withdrawal. Rarely, steroids cause a full blown psychosis with delusions, hallucinations and thought disorder. Recovery is fairly rapid with short term use and the reason we only use these short term treatments at present to treat MS. But even patients on short term use can take more than 3 weeks to recover from cognitive/behavioral effects like depression. Even with the widespread treatment of many conditions with steroids for over 50 years little is known about the risk factors for these psychiatric side effects which occur in about 30% of treated patients. We do know that higher doses are more prone to cause psychiatric side effects but we are not able to predict these side effects based on baseline cortisol levels, history of psychiatric disease or even prior response to cortisosteroid treatment.
Long term use of steroids can have similar effects but also alters metabolism and even your appearance. Thankfully, we no longer see MS patients coming to clinic on chronic daily high dose steroids with the typical cushinoid appearance of thinning hair on the head, hirsuitism (women), puffy cheeks, a buffalo hump on the back, thin glistening skin, easy bruising and brittle bones.
-Rip Kinkel, MD
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.